Psilocybin: Treatment and rehabilitation

Last modified: Saturday, 20. June 2009 - 3:02 pm

While there is no antidote or antitoxin available to halt a panic attack brought on by ingesting psilocybin, the trauma can be minimized by placing the patient in a room with dim lights, giving reassuring encouragement to the patient, and using sedatives. According to the International Programme on Chemical Safety (INCHEM) poisons information monograph on fungi, in the case of psilocybin poisoning (whether intentional or not) the hospitalized patient may be given diazepam. Diazepam is also recommended if the patient develops psilocybin-induced seizures. The INCHEM report indicates that most psilocybin-induced side effects are short (less than 24 hours) and uncomplicated. The main threat to the patient and to the hospital staff is violent and uncontrolled behavior.
Psilocybin is not physically addictive. This drug is rarely the only drug of use by people seeking rehabilitation. So admissions into rehabilitation centers remains low for psilocybin. A 1999 study in Russia involving 180 young patients who used psilocybin mushrooms reported that they also used other “natural” drugs such as amanita and datura. In the treatment program, patients were educated about the toxic basis of these drugs. Likewise, a 1999 NIDA-funded study research indicated that rehabilitation programs for young people should include information on the function and toxicity of the drugs, self-control training, and methods for managing anger and impulsiveness.
A popular program for Treatment and rehabilitation of psilocybin and other drug use is Narcotics Anonymous (NA). This is a 12-step program that includes admitting there is a problem, seeking help, making amends, and helping others. There are no dues or fees and meetings are held in virtually all major cities in the United States and in 113 countries. In keeping with the explosion of drug use in the United States since the early 1960s, NA’s registered groups have gone from 200 in 1978 to over 19,000 in 2001.

Leave a comment

You have to be logged in, to leave a comment.